South Dakota, 2007

Hail and Damaging Winds in South Dakota, August 14, 2007

August 14, 2007 · NWS UNR · 11 events in 4 counties and zones

Severe thunderstorms developed across southwestern South Dakota during the early evening, producing large hail and strong wind gusts across Custer and Fall River Counties. The storms slowed down as they moved east and produced heavy rain across much of Shannon County in addition to hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across southwestern South Dakota during the early evening, producing large hail and strong wind gusts across Custer and Fall River Counties. The storms slowed down as they moved east and produced heavy rain across much of Shannon County in addition to hail and wind. The storms continued across Bennett and Todd Counties before weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 2:00 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 2:00 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT TUE AUG 14 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE
STRETCHING FROM SOUTHERN SASKATCHEWAN TOWARDS SOUTHEASTERN SOUTH
DAKOTA/SOUTHERN MINNESOTA. WEAK SURFACE LOW NOW LOCATED OVER
SOUTHWESTERN NEBRASKA WITH INVERTED TROF/BOUNDARY STRETCHING
NORTHWARD INTO NORTHEAST WYOMING. WATER VAPOR ANALYSIS PLACES BROAD
HIGH OVER THE SOUTH-CENTRAL CONUS WITH MONSOONAL FLOW WRAPPING
AROUND INTO THE NORTHERN/CNTRL PLAINS ALONG WITH A VARIETY OF
EMBEDDED SHORT WAVES. STORMS ARE STARTING TO DEVELOP OVER SOUTHEAST
WYOMING INTO THE NEBRASKA PANHANDLE. FOR LATER THIS AFTERNOON INTO
TONIGHT...MODELS CONTINUE TO INDICATE THE STRONGEST INSTABILITY
ALONG THE SOUTHERN CWFA BORDER...PARTICULARLY OVER SOUTH CENTRAL
SOUTH DAKOTA WHERE CAPE VALUES ARE EXPECTED TO BE IN THE 1500-2500
J/KG RANGE. 0-6KM BULK SHEAR REMAINS OVER 40KTS FOR MUCH OF THE
AREA...PLENTY TO SUPPORT ROTATING STORMS. MAJORITY OF CONVECTION
SHOULD TAPER OFF BY MIDNIGHT...THOUGH WITH WEAK SHORT WAVES MOVING
THROUGH COULD STILL SEE SOME ACTIVITY REMAINING THROUGH THE
OVERNIGHT. ON WEDNESDAY...A COLD FRONT WILL SLIDE THROUGH THE
AREA...THOUGH IT APPEARS THAT MAJORITY OF COOLER AIR WILL NOT ARRIVE
UNTIL THE EVENING HOURS. AS FOR CONVECTION...HAVE KEPT POPS FURTHER
TO THE SOUTH AS MAJORITY OF INSTABILITY WILL HOLD ALONG THE NEBRASKA
BORDER. COOLER TEMPS CAN BE EXPECTED ON THURSDAY IN THE WAKE OF
AFOREMENTIONED COLD FRONT...WITH HIGHS GENERALLY IN THE 80S. RETURN
FLOW SETS UP IN THE AFTERNOON BRINGING MOISTURE BACK IN...ALONG WITH
THE CHANCE FOR THUNDERSTORMS. CONVECTION SHOULD BE LIMITED TO NE WYO
AND THE BLACK HILLS AREA IN THE AFTERNOON...SPREADING EASTERLY INTO
THE EVE.

EXTENDED...UPPER RIDGE OVER THE AREA FOR THE END OF THE WEEK...WITH
RIDGE BREAKING DOWN OVER THE WEEKEND. EXTENDED MODELS HAVE BEEN
TRENDING TOWARDS TROF OVER THE NORTHWESTERN U.S. WITH SOUTHWEST FLOW
OVER THE AREA FOR THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL
REMAIN SLIGHTLY ABOVE AVERAGE...ALONG WITH A SLIGHT CHANCE OF
THUNDERSTORMS NEARLY EVERY DAY.

&&

.AVIATION...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF
THE AREA THROUGH THE EVENING...OTHERWISE VFR CONDITIONS ARE
EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 14, 2:25 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
325 AM MDT TUE AUG 14 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
325 AM MDT (425 AM CDT) TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ESPECIALLY
ACROSS THE BLACK HILLS TO SOUTH CENTRAL SOUTH DAKOTA. THERE
IS A SLIGHT RISK THIS AFTERNOON AND EVENING FOR STORMS OVER SOUTH
CENTRAL TO BECOME SEVERE. LARGE HAIL IS THE MAIN THREAT TODAY
ALTHOUGH DAMAGING WINDS ARE STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...ESPECIALLY ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF
NORTHEAST WYOMING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 14, 3:58 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT TUE AUG 14 2007

SDZ028-029-WYZ057-058-150000-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-WESTON-WYOMING BLACK HILLS-
458 PM MDT TUE AUG 14 2007

AT 453 PM MDT...A THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF
OSAGE...OR ABOUT 15 MILES WEST OF NEWCASTLE...MOVING NORTHEAST AT 25
MPH.

THIS STORM WILL REACH OSAGE AROUND 505 PM MDT...NEWCASTLE AROUND 520
PM MDT...FOUR CORNERS AROUND 535 PM MDT...MOON AROUND 540 PM MDT...

HAIL TO ONE HALF INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...AND
FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

HOLM
Special weather statement, Aug 14, 4:31 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT TUE AUG 14 2007

SDZ028-WYZ057-058-150030-
CENTRAL BLACK HILLS-WESTON-WYOMING BLACK HILLS-
531 PM MDT TUE AUG 14 2007

...THUNDERSTORMS MOVING INTO THE AREA...

AT 527 PM MDT...A THUNDERSTORM WAS LOCATED 6 MILES WEST OF MOON...OR
ABOUT 9 MILES NORTHEAST OF NEWCASTLE...MOVING EAST AT 30 MPH.

THIS STORM WILL REACH MOON AROUND 535 PM MDT...DEERFIELD AROUND 550
PM MDT...DEERFIELD RESERVOIR AROUND 555 PM MDT...MYSTIC AND HILL CITY
AROUND 610 PM MDT...

SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

CARPENTER
Special weather statement, Aug 14, 5:01 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT TUE AUG 14 2007

SDZ029-030-042-074-150100-
CUSTER CO PLAINS-HERMOSA FOOT HILLS-SHANNON-SOUTHERN BLACK HILLS-
601 PM MDT TUE AUG 14 2007

...THUNDERSTORMS MOVING INTO THE AREA...

AT 527 PM MDT...A THUNDERSTORM WAS LOCATED 6 MILES WEST OF MOON...OR
ABOUT 9 MILES NORTHEAST OF NEWCASTLE...MOVING EAST AT 30 MPH.

THIS STORM WILL REACH MOON AROUND 535 PM MDT...DEERFIELD AROUND 550
PM MDT...DEERFIELD RESERVOIR AROUND 555 PM MDT...MYSTIC AND HILL CITY
AROUND 610 PM MDT...

SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

CARPENTER
Special weather statement, Aug 14, 5:22 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
622 PM MDT TUE AUG 14 2007

SDZ029-030-042-074-150120-
CUSTER CO PLAINS-HERMOSA FOOT HILLS-SHANNON-SOUTHERN BLACK HILLS-
622 PM MDT TUE AUG 14 2007

...THUNDERSTORMS MOVING INTO THE AREA...

AT 618 PM MDT...A THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF
PRINGLE...OR ABOUT 9 MILES SOUTH OF CUSTER...MOVING EAST AT 25 MPH.

THIS STORM WILL REACH PRINGLE AROUND 625 PM MDT...BLUE BELL AROUND
635 PM MDT...WIND CAVE VISITORS CENTER AROUND 640 PM MDT...FAIRBURN
AROUND 710 PM MDT...

HAIL TO ONE HALF INCH IN DIAMETER...GUSTY WINDS TO 50 MPH...AND
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

CARPENTER

The radar

The Rapid City radar (KUDX), 86 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Custer

When
August 14, 5:25 PM MST
Where
Custer County, 5 mi NW of Pringle
Measured
1 in hail
Reported by
Public
Coordinates
43.651, -103.671

Strong winds accompanied the hail.

Thunderstorm Wind, Custer

When
August 14, 5:30 PM MST
Where
Custer County, Pringle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.600, -103.600

Thunderstorm Wind, Custer

When
August 14, 6:03 PM MST
Where
Custer County, 6 mi N of Buffalo Gap
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.587, -103.320

Hail, Oglala Lakota

When
August 14, 6:40 PM MST
Where
Oglala Lakota County, 12 mi N of Manderson
Measured
1 in hail
Reported by
Public
Coordinates
43.404, -102.480

Hail, Oglala Lakota

When
August 14, 7:15 PM MST
Where
Oglala Lakota County, 20 mi SE of Red Shirt
Measured
0.88 in hail
Reported by
Public
Coordinates
43.465, -102.618

Thunderstorm Wind, Oglala Lakota

When
August 14, 7:15 PM MST
Where
Oglala Lakota County, 20 mi SE of Red Shirt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.465, -102.618

Thunderstorm Wind, Oglala Lakota

When
August 14, 7:15 PM MST
Where
Oglala Lakota County, 18 mi NW of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.604, -102.434

Thunderstorm Wind, Oglala Lakota

When
August 14, 7:40 PM MST
Where
Oglala Lakota County, Manderson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.230, -102.480

Hail, Bennett

When
August 14, 9:15 PM MST
Where
Bennett County, 10 mi SE of Martin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.068, -101.610

Thunderstorm Wind, Todd

When
August 14, 10:45 PM CST
Where
Todd County, 6 mi WSW of St Francis
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.097, -101.030

Thunderstorm Wind, Todd

When
August 14, 11:35 PM CST
Where
Todd County, 19 mi SSE of Mission
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.046, -100.526

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43266, 43271, 43273, 43276, 43280, 43281, 43286, 43284, 43289, 43292, 43293.